Except for my chemo summary, I left you in April of last year after a 6-month hiatus from Lupron, ending with my returning to Lupron (ugh). From April to July my PSA had gone from .70 down to .11, which made me happy that the cancer was still affected by Androgen Deprivation Therapy (hormone blocking). By July any of the positive effects of being off of Lupron such as stirring of sexual feelings had disappeared. That’s what no testosterone will do. At the peak of the “no Lupron” period my testosterone level went up to 345.58 from the low double digits. It was back to 18.79 in July.
In October my PSA was down to .07 and by November it was down to .06.
In July Dr. Lilly prescribed a DEXA scan to see where I stood with osteoporosis. Unfortunately the osteoporosis had progressed, so in October in addition to my next Lupron shot I received my first three month Prolia® (denosumab) infusion. From now on I have to be sensitive to any side effects from denosumab. An example is Osteonecrosis of the Jaw (ONJ)—in other words dying jaw bone. Great! The drug description says I need to avoid invasive dental work or any type of dental infection. I am also supposed to get plenty of Calcium and vitamin D. I should also do aggressive weight-bearing exercises (more on this later).
On the site “Consumer Lab” I learned a lot about Calcium and vitamin D. First, Calcium can only be absorbed in less than 500 mg doses and it also is better absorbed with Magnesium. Also, if vitamin D levels in the blood are above 80 ng/ml the outcomes for prostate cancer patients have been worse than those with vitamin D deficiency. The ideal range for D in the blood is something like 50-80 ng/ml. I was tested in October to have 84.2 mg/ml, which is not bad.
So I put the 1000 mg Calcium pills and the high dose D3 pills aside. Thanks to Consumer Lab and a friend of Kathe’s who waxed eloquent on the reversal of her bone density loss due to “Bone Up”, I am now taking Bone Up capsules three times per day. Each capsule has low dose Calcium (333 mg), Magnesium (116 mg), and D3 (333 i.u.). I was taking more than 5000 i.u. doses of D3 per day.
There is something else I haven’t talked about here because I have been writing them off as minor side effects of the cancer. I have had these pains off and on for quite a while. This is what happens: (1) I am in bed and I turn over on my side, (2) I feel a dull chest pain in the middle of my chest, (3) I can’t tell if my heart is beating harder but I feel a slight constriction, (4) the pain goes away within 15 seconds, (5) I have a hot flash and go back to sleep.
After saying something about it to Dr. Lilly he suggested that I might want to wear a heart monitor. He could prescribe one, but because it is not his area getting Medicare to pay might be a problem. I decided to take it up with my new primary care doctor, Dr. Sevastos at St. Joseph’s/Candler near home. I did this and Dr. Sevastos (telling me he didn’t think it was heart), referred me to a cardiologist just in case. I saw the cardiologist and he said he didn’t think it was heart either, but he prescribed a stress test. I tried on the treadmill, but couldn’t get my heartbeat to go above 115. So the cardiologist prescribed a “nuclear” test where they inject me with something that makes my heart beat fast and they take both an ECG and take images. I was quite nervous about this. I had to drive to Savannah (45 minutes) to have the test and I was brave to go alone. Bottom line: It was a piece of cake. Sure, it took 4 hours, but I was uncomfortable for about 5 minutes. I was a little claustrophobic under the imaging machine and I had a stomach ache that was dealt with by drinking caffeine. The results were that they didn’t see anything wrong with my heart and in fact my heart made an above average showing.
So what is it? My brother read somewhere that there is a nerve in the chest that when pressured, causes similar symptoms. With my muscle loss due to the Lupron I am sure my insides are a little more exposed. I do plan to read up on this.
In November I entered a trial being conducted by Dr. Lilly. It is to test the effects of taking 1500 mg of Chitosan twice per day. Lab tests have shown that Chitosan, in addition to some weight loss advantages, may attack proteins that are behind the growth of some forms of cancer. As for side effects, I have noticed occasional stomach aches since Chitosan apparently interrupts part of the dietary cycle. I haven’t noticed weight loss, but Kathe has been taking Chitosan hoping that it will help in weight loss. The worse side effect is that it disrupts my supplement schedule since I can’t take anything two hours before and after taking Chitosan. Every month after November I have had to make the 2 hour drive to have tests for Chitosan effects. Next week I will see if Chitosan has had any effect on my prostate cancer.
This last dose of Lupron was a 4-month dose instead of 3-month. This puts me out of synch with the Prolia and neither Dr. Lilly nor I are really sure that the dosage is correct for the last month. I asked that the next time we go back to the 3-month dosage.
Both for the cancer and for the osteoporosis, I should be exercising. I have tried from time to time to do this, but I often come up with excuses not to do it. I do walk the dogs multiple times per day for a total of an hour, but that is not weight bearing. So Kathe, being the good coach established a rule for both of us: No TV without exercising!!! I haven’t watched much TV since. <smile> Actually, it has made me do a lot more exercising, not that the TV is actually worth it.
On February 3rd I go back for the next checkup. Hold your breath until then to read the next in the saga.